Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 26, NWS El Paso, TX

May 6, 2017Doña Ana County, Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at May 6, 2017, 6:36 PM MDT for Doña Ana County, Sierra County, New Mexico. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2017, 6:36 PM MDT (00:36 UTC)
Expired
May 6, 2017, 7:30 PM MDT
In force
54 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Doña Ana County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 53 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
4079 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WUUS54 KEPZ 070036
SVREPZ
NMC013-051-070130-
/O.NEW.KEPZ.SV.W.0026.170507T0036Z-170507T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
636 PM MDT SAT MAY 6 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  East central Sierra County in north central New Mexico...
  Northeastern Dona Ana County in south central New Mexico...

* Until 730 PM MDT

* At 635 PM MDT, a severe thunderstorm was located 11 miles north of
  White Sands Main Post, or 23 miles southwest of White Sands
  National Monument, moving east at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. Blowing 
           dust possible.

* Locations impacted include...
  Northrup Landing...
  and Jornada Range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3328 10690 3329 10639 3244 10639 3246 10677
TIME...MOT...LOC 0035Z 286DEG 49KT 3254 10646 

HAIL...<.75IN
WIND...60MPH
 
$$

ROGASH
1 follow-up statement
818 
WWUS54 KEPZ 070053
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
653 PM MDT SAT MAY 6 2017

NMC013-051-070130-
/O.CON.KEPZ.SV.W.0026.000000T0000Z-170507T0130Z/
Sierra NM-Dona Ana NM-
653 PM MDT SAT MAY 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR EAST CENTRAL SIERRA AND NORTHEASTERN DONA ANA COUNTIES...

At 651 PM MDT, a severe thunderstorm was located between Jornada 
Range and Northrup Strip moving north at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. Blowing 
         dust also possible. 

Locations impacted include...
Northrup Landing...
and Jornada Range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3328 10690 3329 10639 3244 10639 3246 10677
TIME...MOT...LOC 0051Z 286DEG 49KT 3248 10620 

HAIL...<.75IN
WIND...60MPH
 
$$

ROGASH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:38 PM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 6, 2:38 PM MDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
238 PM MDT Sat May 6 2017

.SYNOPSIS...
The ridge of high pressure aloft which brought warm and dry
conditions Saturday to the Borderland will move to the east
tonight as a slowly approaching upper storm system off the
California coast will bring an increasing chance for some showers
and thunderstorms to the area this evening and tonight. Due to
the very dry nature of the lower levels of the atmosphere, any
showers and storms will generally produce little or no rain along
with the potential for some dry lightning and very strong and
gusty outflow winds. Since moisture is limited and the low
pressure system to our west is blocked by the Ridge over the Great
plains, the low will move more south than east and allow some dry
slotting over us for Sunday into Monday with just a few mountain
storms possible. As the storm starts to open and move northeastward
later Tuesday and Wednesday, our region will see an increase in
storms and rain showers before the system entirely lifts out
Thursday. The upcoming weekend should see a return to drier and
warmer weather.

&&

.DISCUSSION...
The weather scenario is starting to get a tad interesting as
as a closed low off the southern California coast slowly moves
south southeastward being blocked by the strong ridge over the
great Plains. the GFS and ECMRWF models are in fairly good
agreement on the forecast positions of this system but differ in
the precipitation areal allocations with the Euro being overall
drier. The system is forecast to open and eject northeastward
later wednesday into Thursday. As the low slowly approaches NMex,
winds at the surface and aloft will will become more southerly and
mid and high level moisture will be on the increase this evening
and tonight. Visual observations show increasing ACCAS mid level
cloudiness suggesting some instability and forecast soundings give
about 400 cape along with DCAPES of 1000 which suggest the
potential for strong downdraft outflow winds. Soundings show the
inverted V characteristic with dry low levels in the atmosphere
below 700mb. Surface temperature dew point depressions are running
around 50-60 deg F in the deserts of southern NMex and far west
Texas as of 21Z.

PWs increase from about 0.3" to 0.6-0.7" but low levels below 700
mb remain remain very dry and any moistening will have to come
from the top down.Repeating, the inverted "V" sounding profile
suggests strong outflow winds, possibly strong to severe with
gusts of 50Kts+ and possible dry lightning threatening to start
and spread wildfires.

For Sunday to late Wednesday the devil will be in the details on
the where and when of precipitation areas. For both Sunday and
Monday our region is forecast to be dry slotted between moisture
to both the east and the west. Any isolated activity should be
confined to the higher elevations over the northern tier of the
CWA. The borderland will be "dry slotted" in the SSW flow ahead
of the main storm. Temps will be a bit cooler as the suppressive
ridge aloft has moved eastward. by Tuesday and Wednesday, models
forecast the upper low to begin a slow approach and lift NE across
western New Mexico. Thus we should see some increase in instability
associated with the weak upper-level dynamics of the low. This
along with marginal moisture will be enough to give us a chance
for isolated to scattered showers and thunderstorms again. By
Thursday the low should start to open and eject northeastward
with perhaps some backwash over the Sacramento mountains. But by
Friday the storm system should gone with shortwave ridging
building back over New Mexico bringing a return of warmer and
drier weather with  light to moderate winds.

&&

.AVIATION...Valid 07/00Z-08/00Z...
Generally VFR with P6SM VSBY. Skies SCT150 BKN220. ISOLD
-TSRA with BKN100CB BKN250...starting west of LRU/TCS/ ELP line
moving east through evening hours. Surface winds S-SW 10-15 kts thru
06Z then weakening. Stronger wind gusts up to 40-50KTS possible near
thunderstorms.

&&

.FIRE WEATHER...
A weak upper level disturbance will continue to move through all
Fire Weather zones this evening into tomorrow. This weak disturbance
will slightly increase mid level moisture levels and create the risk
of isolated dry thunderstorms/dry lighting/strong outflow winds
across much of the area. Behind the weak disturbance a large Pacific
storm system is slowly moving toward the region and will linger over
S CA/W AZ through midweek. This feature keep the area area under
deep southerly flow, help keep some minor moisture over the region
and keep the risk of isolated thunderstorms in the forecast through
next week with much of the majority of the activity is expected to
be in area mountains. The lack of deep moisture will enhance the dry
lightning threat with any storms. Sunday and Monday SW winds will
become a little gusty, especially over SW New Mexico, but Red Flag
conditions are not expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 63  89  60  85 /  10   0   0   0
Sierra Blanca           62  89  59  85 /  10   0   0   0
Las Cruces              56  85  53  79 /  10   0   0   0
Alamogordo              59  86  55  81 /  20   0  10   0
Cloudcroft              40  64  39  60 /  30  10  20  10
Truth or Consequences   57  83  53  77 /  10   0   0   0
Silver City             50  75  45  69 /   0   0  10   0
Deming                  53  84  50  77 /  10   0  10   0
Lordsburg               53  81  47  72 /   0   0  10   0
West El Paso Metro      62  88  61  83 /  10   0   0   0
Dell City               60  90  57  87 /   0   0  10   0
Fort Hancock            63  92  61  88 /  20   0   0   0
Loma Linda              60  84  59  82 /  10   0  10   0
Fabens                  62  91  61  87 /  20   0   0   0
Santa Teresa            59  88  57  83 /  10   0   0   0
White Sands HQ          62  86  58  80 /  20   0   0   0
Jornada Range           50  85  48  79 /  20   0   0   0
Hatch                   55  86  51  80 /  10   0   0   0
Columbus                57  86  54  79 /  10   0   0   0
Orogrande               62  88  59  83 /  20   0   0   0
Mayhill                 48  75  45  72 /  20  10  20  10
Mescalero               47  74  43  71 /  20   0  20  10
Timberon                46  73  44  70 /  20   0  20  10
Winston                 46  77  41  71 /  20   0  20   0
Hillsboro               51  80  48  75 /  10   0  10   0
Spaceport               48  85  46  78 /  20   0   0   0
Lake Roberts            42  77  37  70 /   0   0  20   0
Hurley                  49  77  44  70 /   0   0  10   0
Cliff                   41  81  40  72 /   0   0  10   0
Mule Creek              40  77  38  69 /   0   0  10  10
Faywood                 50  79  47  73 /  10   0  10   0
Animas                  51  82  47  73 /   0   0  10   0
Hachita                 52  83  47  75 /   0   0   0   0
Antelope Wells          50  82  47  74 /   0   0   0   0
Cloverdale              49  76  47  69 /   0   0  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

20/28 Novlan / Pazos
Hazardous weather outlook, May 6, 6:34 AM MDT, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
634 AM MDT Sat May 6 2017

NMZ401>417-TXZ418>424-071245-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
634 AM MDT Sat May 6 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Moderate moisture gains and a passing shortwave impulse tracking
over the area this afternoon and evening will bring the chance for
isolated showers and thunderstorms to areas west of the Rio
through the evening, and over the Rio and east overnight.
Potential for some storms to produce severe weather in the form of
damaging outflow wind gusts. In addition an increased wildfire
threat is very likely due to dry lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday and Monday appear primarily seasonal and dry with some
isolated mainly mountains storms possible. Tuesday and Wednesday
look to bring better chances for more widespread isolated to
scattered general thunderstorm potential as an upper level storm
system passes. Thursday and Friday should bring a complete dryout
with warm and dry conditions in place.

.SPOTTER INFORMATION STATEMENT...
Spotter information may be needed late today and overnight in
vicinity of any storms due to potential of strong outflow winds,
dry lightning, and wildfire danger.

Bird

In the hours before

Special weather statement, May 6, 4:16 PM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service El Paso TX
416 PM MDT SAT MAY 6 2017

NMZ401>405-407>411-062300-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Northern Dona Ana County NM-Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-Lowlands of the Bootheel NM-
Upper Gila River Valley NM-
Southwest Desert/Lower Gila River Valley NM-Sierra County Lakes NM-
Southern Dona Ana County/Mesilla Valley NM-
416 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...WESTERN SIERRA...LUNA...
SOUTHWESTERN DONA ANA AND EASTERN HIDALGO COUNTIES UNTIL 500 PM
MDT...

At 410 PM MDT, Doppler radar was tracking thunderstorms moving over
or toward the vicinity of Deming...Columbus...Bayard...White
Signal...Rock Hound...San Lorenzo...Camp Thunderbird and
surrounding locations.

Winds in excess of 50 mph with Blowing Dust will be possible with
these storms. The visibility may fall below a half mile in the
blowing dust resulting in dangerous driving conditions including
across portions of Interstate 10.

Locations impacted include...
Deming, Silver City, Columbus, Redrock, Gila Hot Springs, San
Lorenzo, City Of Rocks State Park, Buckhorn, Lake Roberts, Hillsboro,
San Juan, Bayard, Santa Clara, Hurley, Mangas Springs, Nutt, Pinos
Altos, Mule Creek, Camp Thunderbird and Poverty Creek.

LAT...LON 3179 10698 3178 10821 3134 10821 3133 10829
      3212 10845 3321 10904 3320 10800 3346 10800
      3348 10776
TIME...MOT...LOC 2209Z 240DEG 48KT 3214 10811

ROGASH
Special weather statement, May 6, 5:07 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service El Paso TX
507 PM MDT SAT MAY 6 2017

NMZ401>404-407>413-TXZ418>420-423-062345-
Southern Tularosa Basin NM-Northern Dona Ana County NM-
Southwest Desert/Lower Gila River Valley NM-Sierra County Lakes NM-
Central Tularosa Basin NM-Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-Upper Gila River Valley NM-
Southern Dona Ana County/Mesilla Valley NM-Western El Paso County TX-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
507 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT...SOUTHWESTERN
OTERO...SIERRA...LUNA...DONA ANA...WEST CENTRAL HUDSPETH AND EL PASO
COUNTIES UNTIL 545 PM MDT...

At 505 PM MDT, Doppler radar was tracking showers and isolated
thunderstorms moving around or toward the vicinity of El
Paso...Las Cruces...Deming...Columbus...Camp
Thunderbird...Pinos Altos...Hermosa...Arrey and surrounding
areas.

Winds in excess of 50 mph with Blowing Dust will be possible with
these storms. Blowing dust may reduce the visibility to
under a half mile over isolated locations resulting in
dangerous driving conditions including across portions of
Interstate 10 around Gage...Deming...Akela...Las Cruces and El
Paso.

Locations impacted include...
Las Cruces, Horizon City, Deming, Sunland Park, Silver City, Truth Or
Consequences, Columbus, Hatch, Chaparral, East El Paso, Winston, Gila
Hot Springs, Mission Valley, Monticello, San Lorenzo, City Of Rocks
State Park, Lake Roberts, Fabens, Leasburg and Fort Hancock.

LAT...LON 3348 10663 3121 10578 3137 10595 3146 10620
      3173 10638 3178 10653 3178 10806 3321 10877
      3320 10800 3345 10800 3348 10788
TIME...MOT...LOC 2301Z 239DEG 49KT 3307 10788

ROGASH
Special weather statement, May 6, 5:49 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service El Paso TX
549 PM MDT SAT MAY 6 2017

NMZ401>403-407>413-417-TXZ418>424-070045-
Southern Tularosa Basin NM-Northern Dona Ana County NM-
Sierra County Lakes NM-Central Tularosa Basin NM-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-Otero Mesa NM-
Upper Gila River Valley NM-
Southern Dona Ana County/Mesilla Valley NM-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern Hudspeth County TX-
Western El Paso County TX-Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Salt Basin TX-Northern Hudspeth Highlands/Hueco Mountains TX-
549 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT...SOUTHWESTERN
OTERO...SIERRA...LUNA...DONA ANA...NORTHWESTERN HUDSPETH AND EL PASO
COUNTIES UNTIL 645 PM MDT...

At 545 PM MDT, showers and isolated thunderstorms continued across
portions of southern New Mexico and west Texas including around the
El Paso...Las Cruces...Deming...Bayard and Truth or Consequences
vicinity.

Winds in excess of 50 mph with Blowing Dust will be possible with
these storms. The blowing dust may reduce the visibility to under a
half mile over very isolated locations resulting in dangerous
driving conditions.

Locations impacted include...
Las Cruces, Horizon City, Deming, Sunland Park, Silver City, Truth Or
Consequences, Columbus, Hatch, Chaparral, East El Paso, Winston, Gila
Hot Springs, Mission Valley, Monticello, San Lorenzo, City Of Rocks
State Park, Lake Roberts, Fabens, Leasburg and Fort Hancock.

LAT...LON 3348 10693 3154 10540 3102 10557 3137 10595
      3146 10620 3175 10642 3178 10761 3274 10858
      3320 10835 3320 10800 3348 10800
TIME...MOT...LOC 2345Z 286DEG 21KT 3185 10749

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:14 PM MDTSpecial Weather StatementEPZDoña Ana46 min
May 6, 8:02 PM MDTSpecial Weather StatementEPZDoña Ana, Otero, Sierra58 min
May 6, 11:47 PM MDTSpecial Weather StatementEPZDoña Ana, Otero43 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.